The Dark Purple Side of Ceftriaxone: A Case Report on Leucocytoclastic Vasculitis
  • Elia Rigamonti
    Service of Internal Medicine, Ospedale Regionale di Lugano (Italiano), Ente Ospedaliero Cantonale, Lugano, Switzerland
  • Francesca Bedussi
    Division of Clinical Pharmacology and Toxicology, Institute of Pharmacological Sciences of Southern Switzerland, Ente Ospedaliero Cantonale, Lugano, Switzerland
  • Jerome Blanc
    Service of Internal Medicine, Ospedale Regionale di Lugano (Italiano), Ente Ospedaliero Cantonale, Lugano, Switzerland
  • Pietro Gianella
    Service of Internal Medicine, Ospedale Regionale di Lugano (Italiano), Ente Ospedaliero Cantonale, Lugano, Switzerland
  • Gianluca Vanini
    Service of Internal Medicine, Ospedale Regionale di Lugano (Italiano), Ente Ospedaliero Cantonale, Lugano, Switzerland

Keywords

Vasculitis, ceftriaxone, dermatology

Abstract

We present a case of an 85-year-old woman diagnosed with uncomplicated pyelonephritis, who was treated with intravenous ceftriaxone. Her chronic medications were phenprocoumon, diltiazem and bisoprolol. During the infectious phase, the patient presented tachycardia – despite high-dose beta-blocker treatment – and developed left acute heart failure, with acute renal failure (pre-renal origin). After introduction of furosemide diuretic therapy, clinical conditions improved and better control of the volemic status and heart rate was achieved. Several days after ceftriaxone and digoxin therapy initiation, worsening multiple non-blanching palpable purpuric lesions with bullae and papules, limited to the lower extremities, were noted. Skin biopsy was performed and a diagnosis of leucocytoclastic vasculitis, with associated panniculitis, was made. Ceftriaxone was discontinued and systemic corticosteroids were introduced, with a clear improvement in the cutaneous condition.

VIEW THE ENTIRE ARTICLE

References

  • Xin C, Hu D, Li M. Late onset warfarin-induced skin necrosis. G Ital Dermatol Venereol 2019;154(2):205–208.

  • Essex DW, Wynn SS, Jin DK. Late-onset warfarin-induced skin necrosis: case report and review of the literature. Am J Hematol1998;57(3):233–237.

  • Haehn DA, Patel A, Youngberg G, Gonzalez-Estrada A. Ceftriaxone-induced leucocytoclastic vasculitis. BMJ Case Rep 2019;12(4):e229411.
  • Views: 1155
    HTML downloads: 106
    PDF downloads: 482


    Published: 2020-03-05
    Issue: 2020: Vol 7 No 4 (view)


    How to cite:
    1.
    Rigamonti E, Bedussi F, Blanc J, Gianella P, Vanini G. The Dark Purple Side of Ceftriaxone: A Case Report on Leucocytoclastic Vasculitis. EJCRIM 2020;7 doi:10.12890/2020_001464.

    Similar Articles

    You may also start an advanced similarity search for this article.